One of the most widely used over-the-counter (OTC) drugs on the market is Acetaminophen, the active ingredient in Tylenol. You might be surprised to know there are more than 600 different drug products – both OTC and prescription – that contain acetaminophen. More than 8 billion brand name pills are consumed annually for allergies, headaches, fevers and many more ailments and pains.
Due to its varying use and wide availability, it wouldn’t take much for an ordinary person to mistakenly consume too much. Acetaminophen toxicity – the overdose of acetaminophen – has sent many to the hospital for emergency care.
Too much acetaminophen can lead to liver damage and in some cases be fatal, so how much is too much? Generally speaking, the average adult should not exceed 4000 mg of acetaminophen within 24 hours. And, drinking alcohol regularly means your liver will tolerate that much less.
The single most important person thing anyone can do is read their medication labels thoroughly and be aware of alternative names. Always look for acetaminophen on the label of any drug you may take or are consider taking. When visiting your doctor be sure to mention any and all medications – over-the-counter that you are currently taking. There are several prescription drugs that also contain acetaminophen.
Symptoms of an Acetaminophen Overdose
Loss of appetite
Nausea and/or vomiting
Symptoms can appear at any time from but most commonly 12 to 24 hours after consumption.
If you or your child has consumed too much acetaminophen, contact your medical doctor or seek assistance immediately or contact the Nationwide Poison Control Hotline at (800) 222-1222.
The Legal Examiner and our Affiliate Network strive to be the place you look to for news, context, and more, wherever your life intersects with the law.